Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Pittsburgh, PA

September 27, 2002Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 27, 2002, 3:19 PM EDT for Preston County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 27, 2002, 3:19 PM EDT (19:19 UTC)
Expired
Sep 27, 2002, 4:00 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 3:40 PM EDTThunderstorm WindRowlesburg, WVThunderstorm winds downed several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 438 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
438 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

048 
WUUS51 KPBZ 271919
SVRPBZ
WVC077-272000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
319 PM EDT FRI SEP 27 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 400 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ROWLESBURG...MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR KINGWOOD AT 325 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:15 PM EDT, 4 minutes earlier.

Area forecast discussion, Sep 27, 3:15 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT FRI SEP 27 2002

WILL CANCEL FLOOD WATCH WITH THIS PACKAGE. LAST BANDS OF RAIN MOVING
THROUGH AS REMAINS OF ISIDORE MOVING THRU NW PA ATTM. WILL KEEP IN
GUSTY THUNDERSTORM IN SRN TIERS THIS EVENING AND WORD LIKELY EARLY
WITH DECREASING POPS TO THE WEST. DID NOT MENTION FOG AS WIND SHOULD
STAY OUT OF THE NW BETWEEN 10 AND 15 MPH.
RIDGE BUILDING ON SATURDAY. SHOULD BE SOME CLOUDS AS MOISTURE SLOW
TO PULL OUT THOUGH LATE IN DAY SHOULD CLEAR.
RIDGE IN CONTROL THROUGH MONDAY WITH MOSTLY SUNNY SKIES THOUGH COULD
BE SOME HIGH CLOUDINESS AS FLOW BECOMES SW ON MONDAY AND TUESDAY.
NEXT CHANCE PRECIP LATER ON TUESDAY AS FRONT APPROACHES FROM THE NW.
LAYS OUT BY MIDWEEK AND AWAITING FURTHER DEVELOPMENT INVOLVING LILY
MOVING OUT OF THE GULF.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Sep 27, 12:45 PM EDT, 2 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-271930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT FRI SEP 27 2002

...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
THE AREA. ALTHOUGH THE CHANCE OF SEVERE WEATHER IS LIMITED...IF IT
OCCURS...IT IS A LITTLE MORE LIKELY ACROSS SOUTHERN PENNSYLVANIA
FROM UNIONTOWN EAST...WESTERN MARYLAND AND NORTHERN WEST
VIRGINIA...BASICALLY EAST OF MORGANTOWN.

WINDS ALOFT FROM THE REMNANTS OF ISIDORE ARE STRONG. EVEN A SMALL
THUNDERSTORM COULD TAP THESE WINDS AND PRODUCE A BRIEF PERIOD OF
STRONG GUSTY WINDS OR EVEN A BRIEF...WEAK TORNADO.

SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON.
Special weather statement, Sep 27, 2:59 PM EDT, 20 minutes before
MDZ001-WVZ023-041-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT FRI SEP 27 2002

...THUNDERSTORMS WITH GUSTY WINDS HEADER FOR NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND...

A BAND OF THUNDERSTORMS WAS MOVING ACROSS CENTRAL WEST VIRGINIA AND
WILL BE PUSHING INTO TUCKER COUNTY BETWEEN 315 PM AND 330 PM. THE
LINE WILL CONTINUE NORTHEAST AT NEARLY 50 MPH AND MOVE INTO SOUTHERN
PRESTON COUNTY AROUND 325 PM AND THEN GARRETT COUNTY ABOUT 330 PM TO
345 PM. BE ALERT FOR GUSTY WINDS TO NEAR 40 MPH AND HEAVY DOWNPOURS.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.